why do you have to eat so much fat before medication?
hello i will be starting treatment soon, genotype 1a will be going the incivick, ribirvin and interferon. I havent had my appointment with my doctor yet about when treatment will start, still waiting to hear back from virtex about the incivik, but i was curious as to why you have to eat so much grams of fat before taking the incivick? Doctor said I will only have to do treatment most likely for only 24 weeks since my viral load was so low instead of the 48 weeks. Does this treatment cause alot of weightloss or something? I have been doing alot of research lately but havent yet checked about the having to eat so much fat. thought Id come here and ask! thank you!
The fat is essential in order for your body to absorb the Incivek. If you fail to eat enough fat along with each dose you might as well be flushing the pill down the toilet, as the meds will come out without having been of any use to your body. No actually, you will be much worse off than if you flushed it, because it will cause really awful side effects in your lower intestines, rectum and anus when it passes through there. Trust me, you don't want to try this. Be sure to read food labels very carefully and eat AT LEAST 20 mg of fat just before each dose. There will be times, all too frequently actually, when you will feel like you can't do it, but you really do have to do it or the tx is not going to work for you.
I forgot to say welcome to the forum! I'm glad you found us, as you will find this forum to be a great resource throughout your tx (treatment). Now that reminds me that newcomers are often confused by all our abbreviations, so one of the first things you need to do is bookmark the page here that defines all the abbreviations used, at http://www.medhelp.org/health_pages/Hepatitis/Hepatitis-C-Acronyms-Abbreviations/show/3?cid=64
Lots of people have asked about food recommendations for getting that 20 mg of fat in, and if you do a search of the medhelp site you should find a lot of different suggestions. A lot of people have had trouble with nausea from the Incivek, so it would be wise to talk about that in advance with your doctor. I'd suggest getting an Rx for Ondansetron in advance so you will have it on hand if you need it, but you should at least make sure you can get it very quickly from your doctor if you do need it. It's really bad to throw up any of the Incivek, and if you get nausea that severe you need to fix it immediately. Ondansetron works fast and well for ALMOST everyone who uses it. The reason it is so important to get all of the Incivek into your system is that the hep c virus has a tendency to mutate, and this is much more likely to happen if you miss a dose or two or it you aren't absorbing enough of it. If it mutates during tx it can become resistant to the drugs, then your viral load will start to increase again and they will take you off tx immediately. It's pretty depressing when that happens to someone and ruins their hopes in spite of their efforts to eradicate the virus. Fortunately it doesn't happen to many!
Just thought I would clarify a small point: How low your viral load is does not determine how long you will treat. With Incivek you have to be Undetectable at week 4 to treat 24 weeks.
Here is a chart:
Here is the web site if you ever want to check it out:
Eating 20 grams of fat three times a day can be pretty intense (and gross) but it increases the bioavailability of the meds & enhances the absorption. There are lots of posts about the fat requirement on here.
Here is a video:
Best of luck! Be sure to post how you are doing! Keep an eye on your side effects and do not let them snowball :)
oohh ok! Well i hope i am undetectable at week 4!! damn i am really nervous about all of this! Spoke to the lady from virtex today and my incivek will be here on friday! Thanks everyone I have gotten alot of great advice and great answers to all my questions on here! I do appreciate it!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.